Niacin is an important vitamin that can also be used to reduce your risk of heart disease 1. However, many people have trouble tolerating niacin because it can cause a burning sensation, particularly in the face. This is due to expanded blood vessels, and even though it is harmless, it can cause significant discomfort.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Niacin is also known as vitamin B3 and can comes in three forms: nicotinic acid, niacinamide and inositol hexanicotinate. A lack of niacin can cause pellagra, a condition that causes diarrhea, dementia and cracked scaly skin. Niacin might also be used to increase your levels of HDL, or "good" cholesterol levels 1. Increasing your "good" cholesterol levels can help you prevent atherosclerosis, a condition that increases your risk of having a heart attack or stroke.
Niacin and Burning
Niacin does not actually cause burning of your skin, but you might develop a burning sensation after taking niacin supplements. This is actually a result of blood vessels in your body dilating, causing flushing that might manifest as a burning sensation on your skin. When niacin is absorbed into your bloodstream, it causes your blood vessels to expand. Expanded blood vessels near the surface of your skin will increase blood flow, causing redness and warmth.
Preventing Niacin Flush
The niacin flush can cause significant discomfort for people, but you can minimize or reduce it 2. Some formulations of niacin are designed to gradually release niacin into the bloodstream, minimizing the flush 2. You can also prevent the niacin flush by taking an aspirin or some other nonsteroidal anti-inflammatory drug 30 minutes before taking niacin 2. In addition, a paper published in "Clinical Pharmacology and Therapeutics" said compounds that block the action of a chemical known as prostaglandin can prevent flushing due to niacin.
Although the niacin flush is a common side effect and is not actually harmful, niacin can also cause more serious side effects 2. One risk of using high doses of niacin is that it can damage your liver, resulting in abdominal pain, yellowing of your skin and the whites of your eyes, and abnormally dark urine. Talk to your doctor before taking niacin supplements to make sure they are safe for you.
Niacin does not actually cause burning of your skin, but you might develop a burning sensation after taking niacin supplements. The niacin flush can cause significant discomfort for people, but you can minimize or reduce it. Man rubbing eyes Man rubbing eyes Niacin is an important vitamin that can also be used to reduce your risk of heart disease.
- Stockbyte/Stockbyte/Getty Images